Wisconsin, 2006

Dense Fog in Wisconsin, May 9 to 10, 2006

May 9 to 10, 2006 · NWS MKX · 18 events in 18 counties and zones

After widespread rain on May 9th, the ground was left saturated during the morning hours of the 10th. Clear skies and light south winds allowed for strong radiational cooling which promoted the development of dense fog across south-central and southeast Wisconsin.

Where it happened

Every event with a place to put it; 18 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

After widespread rain on May 9th, the ground was left saturated during the morning hours of the 10th. Clear skies and light south winds allowed for strong radiational cooling which promoted the development of dense fog across south-central and southeast Wisconsin. Visibilities fell to less than 1/4 mile with some locations dropping to near zero. A person was killed (indirectly-related to dense fog) after colliding their vehicle with a train near Watertown in Dodge County. Visibility was near zero at that time.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at May 9, 1:00 PM CST, 9 hours earlier.

Area forecast discussion, May 9, 1:00 PM CST, 9 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
200 PM CDT TUE MAY 9 2006

.DISCUSSION...FCST FOCUS ON PCPN THIS EVENING AND THEN AGAIN...
WELL...THROUGH THE REMAINDER OF THE FCST.

RAIN OVER THE CWA IN ASSOCIATION WITH EXISTING THETA-E RIDGE AND
ADVECTION...IN COMBINATION WITH A SLIGHTLY BETTER THAN PROGD H5
S/W. NAM/GFS DON/T SEEM TO DO THIS S/W JUSTICE GIVEN THE SOLID
LOOK TO IT ON SATELLITE IMAGERY. RUC HAS PICKED UP ON IT AND MATCHES
SATELLITE WELL. HAVEN/T SEEN ANY LIGHTNING STRIKES FOR SOME TIME...
BUT WILL KEEP A MENTION IN THE EAST THIS EVENING.

LOOKS LIKE ONCE THE THETA-E AXIS AND S/W SHIFT E OF THE CWA EARLY
THIS EVENING...THE PCPN SHOULD END WITH FOG A THREAT LATER ON TONIGHT
WITH DIMINISHING BNDRY LYR WINDS.

DRY AIR WRAPPING INTO THE AREA IN THE WAKE OF THIS FIRST S/W COULD
SCOUR OUT THE CLOUDS SOME WITH A LITTLE SUNSHINE FOR TOMORROW
MORNING. H8 TEMPS MAINTAIN HIGH LEVELS AND WITH THE UPR LEVELS
COOLING DOWN A TAD IN RESPONSE TO DIGGING UPR LEVEL LOW...COULD SEE
ENUF AFTN INSTABILITY TO GENERATE SHOWERS OR AN ISOLATED
THUNDERSTORM.

AS UPR LOW IS DROPPING THROUGH MN INTO IA WED NGT AND THU...A STRONG
S/W ROTATES UP THE OHIO VALLEY INTO MI SPARKING RAPID SFC
CYCLOGENSIS.  THAT S/W EVENTUALLY PHASES WITH THE UPR LOW AND IT
ROTATES OVR THE GREAT LAKES INTO EARLY NEXT WEEK. WITH RESPECT TO
THE DEEPING SFC LOW ON THURSDAY...THE NAM LOOKS UNREASONABLE IN ITS
STRENGTH.  GRANTED THE UPR JET IS A VERY CLASSIC COUPLED JET
SUPPORTING VERY DEEP AND STRONG UVV...BUT THE STRENGTH OF THE
CORRESPONDING SFC LOW LOOKS UNREASONABLE.  THE GFS LOOKS BETTER IN
STRENGTH...BUT APPEARS TO LIFT IT TOO FAR NORTH. THE UKMET LOOKS
LIKE A GOOD COMPROMISE.  NEW ECMWF LOOKING SIMILAR TO NAM SOLUTION
W.R.T. POSITION...BUT A LITTLE WEAKER.

WHATEVER THE FINAL SOLUTION...LOOKS COLD AND WET ON THURSDAY INTO
THURSDAY NIGHT...WITH DIMINISHING POP CHCS FRIDAY INTO THE WEEKEND.
ADDITIONALLY...COLD AIR WILL PLUNGE SOUTH MAKING FOR UNSEASONABLY
COOL WEATHER THURSDAY THROUGH SATURDAY WITH MODERATION LATE IN THE
WEEKEND INTO EARLY NEXT WEEK.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DAVIS
Hazardous weather outlook, May 9, 4:01 AM CST, 17 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
501 AM CDT TUE MAY 9 2006

WIZ046-047-051-052-056>060-062>072-101015-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
501 AM CDT TUE MAY 9 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ISOLATED THUNDERSTORMS ARE POSSIBLE WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

LMZ643>646-665-101015-
SHEBOYGAN TO PORT WASHINGTON-
PORT WASHINGTON TO NORTH POINT LIGHTHOUSE-
NORTH POINT LIGHTHOUSE TO WIND POINT-
WIND POINT TO WINTHROP HARBOR ILLINOIS-
WISCONSIN ADJACENT OPEN WATERS OF LAKE MICHIGAN TO MID LAKE-
501 AM CDT TUE MAY 9 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ISOLATED THUNDERSTORMS ARE POSSIBLE WEDNESDAY.

HENTZ

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

18 dense fog. Local standard time, as filed.

Dense Fog, Sauk

When
May 9, 10:00 PM CST to May 10, 7:00 AM CST
Where
Sauk forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
43.427, -89.948 (the zone’s center; the record gives no point)

Dense Fog, Sheboygan

When
May 9, 10:00 PM CST to May 10, 7:00 AM CST
Where
Sheboygan forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
43.756, -87.800 (the zone’s center; the record gives no point)

Dense Fog, Walworth

When
May 9, 10:00 PM CST to May 10, 7:00 AM CST
Where
Walworth forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
42.669, -88.542 (the zone’s center; the record gives no point)

Dense Fog, Washington

When
May 9, 10:00 PM CST to May 10, 7:00 AM CST
Where
Washington forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
43.369, -88.231 (the zone’s center; the record gives no point)

Dense Fog, Columbia

When
May 9, 10:00 PM CST to May 10, 7:00 AM CST
Where
Columbia forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
43.467, -89.334 (the zone’s center; the record gives no point)

Dense Fog, Dane

When
May 9, 10:00 PM CST to May 10, 7:00 AM CST
Where
Dane forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
43.067, -89.418 (the zone’s center; the record gives no point)

Dense Fog, Dodge

When
May 9, 10:00 PM CST to May 10, 7:00 AM CST
Where
Dodge forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
43.416, -88.707 (the zone’s center; the record gives no point)

Dense Fog, Fond du Lac

When
May 9, 10:00 PM CST to May 10, 7:00 AM CST
Where
Fond du Lac forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
43.754, -88.488 (the zone’s center; the record gives no point)

Dense Fog, Green

When
May 9, 10:00 PM CST to May 10, 7:00 AM CST
Where
Green forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
42.680, -89.602 (the zone’s center; the record gives no point)

Dense Fog, Green Lake

When
May 9, 10:00 PM CST to May 10, 7:00 AM CST
Where
Green Lake forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
43.800, -89.045 (the zone’s center; the record gives no point)

Dense Fog, Iowa

When
May 9, 10:00 PM CST to May 10, 7:00 AM CST
Where
Iowa forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
43.001, -90.135 (the zone’s center; the record gives no point)

Dense Fog, Jefferson

When
May 9, 10:00 PM CST to May 10, 7:00 AM CST
Where
Jefferson forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
43.021, -88.776 (the zone’s center; the record gives no point)

Dense Fog, Kenosha

When
May 9, 10:00 PM CST to May 10, 7:00 AM CST
Where
Kenosha forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
42.573, -87.840 (the zone’s center; the record gives no point)

Dense Fog, Lafayette

When
May 9, 10:00 PM CST to May 10, 7:00 AM CST
Where
Lafayette forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
42.661, -90.132 (the zone’s center; the record gives no point)

Dense Fog, Marquette

When
May 9, 10:00 PM CST to May 10, 7:00 AM CST
Where
Marquette forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
43.820, -89.399 (the zone’s center; the record gives no point)

Dense Fog, Ozaukee

When
May 9, 10:00 PM CST to May 10, 7:00 AM CST
Where
Ozaukee forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
43.403, -87.891 (the zone’s center; the record gives no point)

Dense Fog, Racine

When
May 9, 10:00 PM CST to May 10, 7:00 AM CST
Where
Racine forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
42.730, -87.812 (the zone’s center; the record gives no point)

Dense Fog, Rock

When
May 9, 10:00 PM CST to May 10, 7:00 AM CST
Where
Rock forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
42.671, -89.072 (the zone’s center; the record gives no point)

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2006Every state in 2006This day in weather historyWarnings in Wisconsin, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5509297, 5509298, 5509299, 5509300, 5510775, 5510776, 5510777, 5510778, 5510779, 5510780, 5510781, 5510782, 5510783, 5510784, 5510785, 5510786, 5510787, 5510788.